Colorado, 2021

High Wind in Colorado, December 30, 2021

December 30, 2021 · NWS PUB · 3 events in 2 counties and zones

An upper level system approaching from the west supported a period of mountain snow, especially over the San Juan Mountains and Continental Divide. Additionally, the increasing wind field provided isolated damaging winds across the Pikes Peak region.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An upper level system approaching from the west supported a period of mountain snow, especially over the San Juan Mountains and Continental Divide. Additionally, the increasing wind field provided isolated damaging winds across the Pikes Peak region. Highest gusts in this location were in the 60 to around 70 mph range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 30, 2:39 PM MST, 5 hours 35 minutes earlier.

Area forecast discussion, Dec 30, 2:39 PM MST, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
239 PM MST Thu Dec 30 2021

.SHORT TERM...(This evening through Friday)
Issued at 238 PM MST Thu Dec 30 2021

...Winter Storm to bring more heavy snow to the mtns along the
CONTDVD; Winds will decrease over the region early this evening...

Currently...

Strong winds were occurring across the region early this afternoon
as winds were gusting to 35 to 45 knts over most areas. RH values
were still relatively high, with only KCOS reporting RH values at or
below 15 percent.

Skies were clear across the plains with the clouds mainly along the
CONTDVD and on top of the Sangres. Temperatures were relatively mild
(minus the wind chills) with temps in the 50s nearly all of the
plains and 30s in the valleys. Mtns were cold with 10s and 20s, with
single digits above treeline.

Rest of Today...

The main concern in the immediate short term is the strong gusty
winds. These winds will keep up through sunset, with gusts to 30 to
40 knts across the plains.

Snow will continue across the southwest slopes of the San Juans and
over parts of the central mtns, especially in the greater Cottonwood
Pass region.

Tonight...

Winds will decrease over most regions, however wind prone areas,
especially across the southern I-25 corridor region, will keep up
through the nighttime hours. Over the mtns, winds will keep up over
the highest elevations.

Snow is expected to ramp up along the CONTDVD this evening and last
into the nighttime hours. the only exception, will be the La Garita
area; guidance has been insistent on keep the La Garita region
relatively dry, and have downgraded this region to a winter weather
advisory.

With winds keeping up over the plains, mind temps tonight will be
relatively mild with lows in the upper 20s to mid 30s. Mts and
valleys will remain cold with single digits and teens anticipated.

Tomorrow...

San Juans and central mtns will continue to receive moderate to
heavy snow throughout the day. Snow will lower into the upper Ark
rvr valley and a few inches of snow will be likely in the lower
elevations of Lake County. Some snow will also be possible later in
the day across the southern San Luis Valley and the southern
Sangres.

Over the remainder of the region it is likely to remain dry. Some
snow showers MAY occur across northwestern Teller county towards 00
UTC (5 pm), but overall expect nearly all of the Pikes Peak region
to remain dry through the daylight hours tomorrow.

The plains will remain mild tomorrow and breezy. A backdoor cold
front will begin to impinges over the far northeastern section of
our plains (Kiowa county) and will slowly progress westward during
the afternoon. This front will likely reach as far west as La Junta
to just south of Lamar by sunset. Temps tomorrow will be mild with
highs reaching 55 to 60F over a good part of the plains with 50s to
upper 40s along the I-25 corridor. Expect 30s in the Valleys and 10s
and 20s mtns.

.LONG TERM...(Friday night through Thursday)
Issued at 238 PM MST Thu Dec 30 2021

Key Messages:

1) Storm system will continue to bring snow to the mountains and
lighter snow to lower elevations before dissipating late Saturday.

2) Frigid temperatures will fill into southern Colorado Saturday
into Sunday morning, with the coldest temperatures expected Saturday
night and Sunday morning.

Saturday... The storm system that has been bringing inclement
weather to southern Colorado will continue to do so. The trough will
continue to dig southward and push eastward throughout the day.
Another interesting synoptic piece in place will be a closed low
ejecting northeastward, which will merge with the large trough
during the day. This closed low will slow the larger system down,
which will allow for longer residence time of better dynamics over
the region. With that said, given the strong synoptics and winds
aloft, orographically forced snow will persist over the mountains
throughout the day. At lower elevations within the San Luis Valley
(SLV), light stratiform snow is likely early Saturday given the
strong synoptics in place. The snow is anticipated to dissipate by
early afternoon in the valley though as the trough continues to move
eastward. Over the eastern plains, winds behind a cold front will
transition to have a northeasterly to easterly component to them.
These easterly winds will induce upsloping along the eastern sides
of the eastern mountains. The best easterly upsloping still appears
to be along a rough line from the Wet Mountains into the Rampart
Range, where higher snow totals will be possible in comparison to
other lower elevations. Otherwise over the eastern plains, expect
more light stratiform snow from the strong synoptics of the trough.
The aforementioned closed low could cause an area of enhanced
dynamics to develop as it starts to phase with the larger trough. As
this takes place, a stronger band of snow may develop, which models
have started to show, along the southeastern plains. The exact
location/strength of this stronger band is still not clear, as it
will be heavily dependent on where/how the better dynamics
materialize, but early Saturday morning looks like the best timing
at this moment. As trough finally begins to exit the southern
Colorado region late Saturday, precipitation will start to decrease
from northwest to southeast, with nearly all precipitation
dissipated by early Sunday morning. Another threat for Saturday into
Sunday will be the the extremely cold temperatures behind a cold
front. The coldest period will be Saturday night into Sunday
morning, where light winds and clear skies will allow for
temperatures to plummet overnight. Temperatures will be near and
below 0°F for most across the Pueblo forecast area; the coldest
temperatures will be within the SLV valley. Windchills will also be
an issue, with the plains having windchills around -15°F, and the
SLV falling to around -25°F and possibly colder.

Sunday - Thursday... For the rest of the long term period,
relatively quiet weather is expected. The GEFS and EPS remain in
agreement that a ridge of high pressure will build over the central
US. This feature will bring drier conditions and a warming trend to
southern Colorado through mid week next week. Wednesday though,
models do still show another trough possibly influencing the region.
There is some disagreement between the GEFS and EPS though, with the
GEFS being further souther and the EPS being further north. Neither
solution is highly favored over the other at this time and this does
decrease overall confidence about the forecast, so looking at the
broader details, another system may impact the Pueblo forecast area
Wednesday which would bring increased precipitation chances and
cooler temperatures. Thursday though, models tend to line up again
well on solutions in showing another ridge slowly developing, again
bringing decreased precipitation chances and a warming trend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 238 PM MST Thu Dec 30 2021

VFR conditions are anticipated at all 3 taf sites, KCOS, KPUB and
KALS, through this entire forecast period. Winds will remain quite
gusty through sunset and will decrease this evening, but will remain
modestly gusty at times. Breezy/gusty conditions from the SW will
continue into tomorrow.

It will remain dry through this forecast period at each TAF site.

NOTE: High impact winter weather will develop tomorrow evening at
each of the taf sites; accumulating snow is anticipated.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 PM Friday to 11 AM MST Saturday
for COZ072-081-082-084.

Winter Storm Warning from 5 AM Friday to 11 AM MST Saturday for
COZ073.

Winter Weather Advisory from 5 PM Friday to 5 PM MST Saturday
for COZ074.

Winter Weather Advisory until 11 AM MST Saturday for COZ066.

Winter Storm Warning until 11 AM MST Saturday for COZ068.

Winter Weather Advisory until 5 AM MST Saturday for COZ059-064.

Winter Storm Warning until 5 AM MST Saturday for COZ058-060.

Winter Storm Warning from 5 AM Friday to 5 PM MST Saturday for
COZ075.

&&

SHORT TERM...HODANISH
LONG TERM...SIMCOE
AVIATION...HODANISH
Hazardous weather outlook, Dec 30, 5:59 AM MST, 14 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
559 AM MST Thu Dec 30 2021

COZ058>089-093>099-311300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
559 AM MST Thu Dec 30 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Moderate to heavy snowfall will continue over our mountains today
and tonight, along with gusty winds and blowing snow that could
make travel difficult to impossible. Elevated critical fire
weather concerns will also be possible this afternoon over the
plains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heavy snow will continue Friday and Saturday, intensifying over
the mountains and spreading to the adjacent lower elevations.
Saturday, snow will likely spread to the eastern plains as well
and the I-25 corridor and other populated areas could be seeing
measurable accumulations.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely across the Continental Divide through tonight.

GARBEROGLIO/GARBEROGLIO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
December 30, 8:14 PM MST to 8:17 PM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
December 30, 8:59 PM MST to 9:02 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Five miles northeast of Manitou Springs.

High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
December 30, 9:06 PM MST to 9:09 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Air Force Academy.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997511, 997509, 997508.